: Patients with cancer are at an increased risk of venous (VTE) and arterial thromboembolism (ATE), and thromboembolic events (TEs) represent the second-leading cause of death in cancer patients. The risk of cancer-associated thromboembolism is multifactorial. In addition to patient risk factors, anticancer treatments have been found to increase the risk of both VTE and ATE. Immune checkpoint blockade (ICB) has become a mainstay of treatment in various types of cancers. Their use is associated with the occurrence of a new spectrum of side effects called immune-related adverse events. Meta-analyses-including data from prospective and retrospective studies-and case reports both reported VTE and ATE as adverse events associated with ICB, with a cumulative incidence equaling around 3% and 1%, respectively. The exact mechanism underlying a TE after ICB use is currently unclear, as well as its associated risk factors. Considering their potential life-threatening impact, it is important for clinicians to be aware of the potential thrombotic complications, to educate patients and recognize early signs and symptoms of VTE and ATE, in order to allow prompt treatment (if needed) and avoid complications.

Thromboembolism and Immune Checkpoint Blockade in Cancer Patients: An Old Foe for New Research

Lambertini, Matteo;
2022-01-01

Abstract

: Patients with cancer are at an increased risk of venous (VTE) and arterial thromboembolism (ATE), and thromboembolic events (TEs) represent the second-leading cause of death in cancer patients. The risk of cancer-associated thromboembolism is multifactorial. In addition to patient risk factors, anticancer treatments have been found to increase the risk of both VTE and ATE. Immune checkpoint blockade (ICB) has become a mainstay of treatment in various types of cancers. Their use is associated with the occurrence of a new spectrum of side effects called immune-related adverse events. Meta-analyses-including data from prospective and retrospective studies-and case reports both reported VTE and ATE as adverse events associated with ICB, with a cumulative incidence equaling around 3% and 1%, respectively. The exact mechanism underlying a TE after ICB use is currently unclear, as well as its associated risk factors. Considering their potential life-threatening impact, it is important for clinicians to be aware of the potential thrombotic complications, to educate patients and recognize early signs and symptoms of VTE and ATE, in order to allow prompt treatment (if needed) and avoid complications.
File in questo prodotto:
File Dimensione Formato  
Langouo Fontsa M et al_Targeted Oncol 2022.pdf

accesso chiuso

Tipologia: Documento in versione editoriale
Dimensione 840.83 kB
Formato Adobe PDF
840.83 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11567/1106939
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 2
social impact